Alert archive / New Jersey / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 139, NWS Philadelphia/Mount Holly

July 3, 20254 counties in New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 3, 2025, 5:16 PM EDT for 4 counties in New Jersey. It was in force for 44 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2025, 5:16 PM EDT (21:16 UTC)
Expired
Jul 3, 2025, 6:00 PM EDT
In force
44 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hunterdon County, NJ, Morris County, NJ, Somerset County, NJ, Warren County, NJ

The radar

The Philadelphia radar (KDIX), 86 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:32 PM EDTTSTM WND DMGLebanon Twp, NJTrees and wires down. Time estimated from radar.
Jul 3, 5:37 PM EDTTSTM WND DMGTewksbury Twp, NJTrees and wires down. Time estimated from radar.
Jul 3, 5:44 PM EDTTSTM WND DMG2 Ese Far Hills, NJTrees down along I-287 with lane restrictions reported. Time estimated from radar.
Jul 3, 5:47 PM EDTTSTM WND DMG2 Nnw Bridgewater, NJTrees down across the roadway along Madison Avenue. Time estimated from radar.
Jul 3, 5:54 PM EDTTSTM WND DMG1 Sw Millington, NJTrees and wires down along King George Road. Time estimated from radar.
Jul 3, 5:55 PM EDTTSTM WND DMG2 Sw Lyons, NJDowned Tree on I-78 Westbound At West of Exit 33 - CR 525/Liberty Corner Rd/Martinsville (Bernards Twp), 1 right lane of 3 lanes closed. Time estimated from radar.
Jul 3, 6:01 PM EDTTSTM WND DMGGreen Brook Twp, NJSeveral trees and wires down along Andrew Street and Park Avenue in Green Brook Township. Time estimated from radar.
Jul 3, 6:03 PM EDTTSTM WND DMG1 W North Plainfield, NJ*** 1 FATAL *** A large tree and electrical wires fell on top of a vehicle with an occupant inside that had pulled over on Greenbrook Road due to the storm. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS51 KPHI 032116
SVRPHI
NJC019-027-035-041-032200-
/O.NEW.KPHI.SV.W.0139.250703T2116Z-250703T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
516 PM EDT Thu Jul 3 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Southern Morris County in northern New Jersey...
  Northeastern Hunterdon County in northwestern New Jersey...
  Southeastern Warren County in northwestern New Jersey...
  Northern Somerset County in northern New Jersey...

* Until 600 PM EDT.

* At 515 PM EDT, a severe thunderstorm was located near Washington,
  or 17 miles east of Easton, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Morristown, Somerville, Bridgewater, Dover, Madison, Middlesex,
  Florham Park, East Hanover, Bound Brook, Manville, Hackettstown,
  Chatham, Washington, Morris Plains, Mendham, High Bridge, Stanhope,
  Netcong, Peapack And Gladstone, and Glen Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to hail and damaging winds, frequent cloud to ground 
lightning is occurring with this storm. Move indoors immediately. 
Remember, if you can hear thunder, you are close enough to be struck 
by lightning.

&&

LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
      4067 7446 4066 7445 4066 7440 4063 7442
      4057 7453 4053 7453 4071 7507 4092 7481
      4083 7433
TIME...MOT...LOC 2115Z 300DEG 25KT 4076 7491 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gorse
2 follow-up statements
301 
WWUS51 KPHI 032133
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
533 PM EDT Thu Jul 3 2025

NJC041-032141-
/O.CAN.KPHI.SV.W.0139.000000T0000Z-250703T2200Z/
Warren NJ-
533 PM EDT Thu Jul 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northwestern New Jersey.

LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
      4067 7446 4066 7445 4066 7440 4063 7442
      4057 7453 4053 7453 4067 7494 4090 7475
      4083 7433
TIME...MOT...LOC 2131Z 293DEG 27KT 4071 7470 

$$

NJC019-027-035-032200-
/O.CON.KPHI.SV.W.0139.000000T0000Z-250703T2200Z/
Morris NJ-Hunterdon NJ-Somerset NJ-
533 PM EDT Thu Jul 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN MORRIS...NORTHEASTERN HUNTERDON AND NORTHERN SOMERSET
COUNTIES...

At 531 PM EDT, a severe thunderstorm was located over Peapack And
Gladstone, or 10 miles northwest of Somerville, moving southeast at 
30 mph. A measured wind gust to 62 mph occurred in Washington, 
Warren County earlier with this storm.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Morristown, Somerville, Bridgewater, Madison, Middlesex, Florham
Park, East Hanover, Bound Brook, Manville, Chatham, Morris Plains,
Mendham, High Bridge, Netcong, Peapack And Gladstone, Chester,
Lebanon, Califon, Far Hills, and Long Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.

&&

LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
      4067 7446 4066 7445 4066 7440 4063 7442
      4057 7453 4053 7453 4067 7494 4090 7475
      4083 7433
TIME...MOT...LOC 2131Z 293DEG 27KT 4071 7470 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Gorse
895 
WWUS51 KPHI 032147
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
547 PM EDT Thu Jul 3 2025

NJC019-032157-
/O.CAN.KPHI.SV.W.0139.000000T0000Z-250703T2200Z/
Hunterdon NJ-
547 PM EDT Thu Jul 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUNTERDON COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northwestern New Jersey.

LAT...LON 4067 7446 4066 7445 4066 7440 4063 7442
      4057 7453 4061 7472 4062 7471 4063 7472
      4080 7461 4075 7436
TIME...MOT...LOC 2147Z 298DEG 25KT 4065 7456 

$$

NJC027-035-032200-
/O.CON.KPHI.SV.W.0139.000000T0000Z-250703T2200Z/
Morris NJ-Somerset NJ-
547 PM EDT Thu Jul 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN MORRIS AND NORTHERN SOMERSET COUNTIES...

At 547 PM EDT, a severe thunderstorm was located over Millington, or
near Somerville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Bridgewater, Madison, Middlesex, Bound Brook, Chatham, Mendham,
Peapack And Gladstone, Far Hills, Millington, Martinsville, Basking
Ridge, North Plainfield, Bernardsville, and Watchung.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.

&&

LAT...LON 4067 7446 4066 7445 4066 7440 4063 7442
      4057 7453 4061 7472 4062 7471 4063 7472
      4080 7461 4075 7436
TIME...MOT...LOC 2147Z 298DEG 25KT 4065 7456 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Gorse

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:47 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 3, 4:47 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
447 PM EDT Thu Jul 3 2025

.SYNOPSIS...
A reinforcing cold front will drop through the region late today
and into tonight. Dry high pressure will build into the region
on Friday and remain in control through the weekend, providing
seasonable temperatures and tranquil weather conditions. Warmer,
more humid, and unsettled conditions will return early next
week.

&&

.NEAR TERM /THROUGH FRIDAY/...
A Severe Thunderstorm Watch has been issued for parts of
northern New Jersey and eastern Pennsylvania until 10pm.

Showers and thunderstorms are developing this afternoon and will
continue into this evening as a cold front sinks southward. Overall,
the best forcing will reside north and east of our immediate
forecast area up into the Hudson Valley and New England, however a
corridor of MLCAPE up to 2000 J/kg and 0-6 km shear around 40 kt
will be available. This setup will support the potential for severe
thunderstorms. There is a Slight risk (Level 2/5) for severe
weather for areas north and east of Philadelphia with areas
south and west in a Marginal (1/5) risk. The primary threat is
damaging wind gusts with large hail also possible. General
timing looks to continue to be from 2pm-10pm. Highs today will
be in the low 80s to low 90s.

For tonight, any remaining storms will weaken quickly after
sunset with the loss of diurnal heating. The front will make its
way off the coast, giving way to a mostly clear sky. Lows
should fall into the 50s and 60s.

For Independence Day, a rather pleasant and dry day is
expected. A high pressure system builds into the region and will
keep the day dry and sunny. The post frontal regime after
today's cold front will translate to temperatures mainly in the
low to mid 80s and comfortable humidity values with dew points
in the 50s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Dry and seasonable weather conditions expected for the rest of
the holiday weekend.

High pressure overhead Friday night will result in clear skies
and calm winds, a great setup for strong radiational cooling
night. As a result, we will likely see the coolest and most
comfortable summer night in quite some time, with lows in the
mid 50s to mid 60s and a dry airmass in place.

The broad ridging will dominate the region over the weekend,
which will keep convection suppressed and temperatures near
normal, though temperatures will start trending upward a couple
degrees each day. Saturday will be another very pleasant day,
similar to Friday as the surface high slides overhead. High
temperatures remaining in the mid to upper 80s under sunny skies
and dewpoints mixing out nicely once again to provide us with
some low humidity. By Sunday, high pressure will be located
offshore, resulting in some return flow and thus a more sensible
increase in temperatures and humidity levels compared to the
previous days. Highs Sunday in the upper 80s to low 90s. Lows in
the 60s to near 70 degrees both nights.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Return flow will continue into the first half of next week as
upper ridging shifts out to sea and some troughing develops near
the Great Lakes. This will result in more unsettled conditions
developing again, with mostly diurnally driven chances for
showers and thunderstorms. Any severe threats remain to be seen.
The greatest chances for showers and storms currently looks to
be Tuesday and Wednesday. Expect temperatures to start trending
slightly above normal early next week as well, though they
should moderate some toward the middle of the week. Highs in the
mid 80s to low 90s and lows in the mid 60s to mid 70s, along
with increasing humidity.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR. Isolated to scattered showers and thunderstorms in
the afternoon; primarily around or after 19Z for KABE/KRDG, and
after 20Z for KTTN/KPNE/KPHL so have included VCTS at these
terminals. Remainder of terminals, confidence is quite low so
left out of TAFs for now. West-northwest winds around 10 kts
with a few gusts in excess of 15 kts possible. Moderate
confidence.

Tonight...VFR. Residual showers and thunderstorms wane by 01-03Z.
Northwest winds around 5 kt or less. High confidence.

Friday..VFR with a northwest wind around 5 knots. High
confidence.

Outlook...

Friday night through Sunday...VFR. No significant weather.

Monday and Tuesday...Prevailing VFR. Isolated thunderstorms
possible.

&&

.MARINE...
No marine headlines are in effect through tonight. West winds
around 5-10 kt this morning will become south-southwest around
10-15 kt this afternoon. For tonight, winds will veer from
southwest to north around 10-15 kt with the passing of a cold
front. Seas of 2-3 feet. Outside of an isolated thunderstorm
this afternoon, fair weather is expected.

Friday night...Sub-SCA conditions expected.

Outlook...

Friday night through Monday...No marine hazards expected.

Rip Currents...

For Independence Day, north winds around 10 mph in the morning
will become southeast around 5-10 mph in the afternoon. Breaking
wave heights of 1-2 feet with a SSE swell of around 2 feet and
a 6-8 second period. As a result, have opted to go with a LOW
risk for dangerous rip currents for all beaches.

For Saturday, light northeast winds in the morning will become
south-southeast around 10 mph in the afternoon. Breaking wave
heights generally 1-2 feet with a SE swell of around 2 feet and
a 6-8 second period. As a result, will maintain a LOW risk for
dangerous rip currents for all beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...MJL/Staarmann
NEAR TERM...DeSilva/Guzzo
SHORT TERM...MJL/Staarmann
LONG TERM...MJL/Staarmann
AVIATION...Guzzo/MJL
MARINE...Guzzo/MJL
Hazardous weather outlook, Jul 3, 12:10 PM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1210 PM EDT Thu Jul 3 2025

MDZ012-015-019-020-041615-
Kent MD-Queen Annes-Talbot-Caroline-
1210 PM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...This afternoon and tonight.

There is a Marginal risk for isolated severe thunderstorms this
afternoon and evening with the primary risk being damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NG

In the hours before

Local storm report, Jul 3, 4:55 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
455 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Dmg     Hampton Twp             41.10N 74.76W
07/03/2025                   Sussex             NJ   911 Call Center

            Several trees and wires down around Hampton
            Township. Time estimated from radar.

&&

Hoeflich
Local storm report, Jul 3, 4:56 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
456 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tstm Wnd Dmg     Newton                  41.06N 74.75W
07/03/2025                   Sussex             NJ   911 Call Center

            Several trees and wires down around Newton.
            Time estimated from radar.

&&

Hoeflich
Local storm report, Jul 3, 5:05 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
505 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     2 S Gilbert             40.89N 75.44W
07/03/2025                   Monroe             PA   Fire Dept/Rescue

            Trees and wires down with a fire reported on
            the 400 Block of Frable Dr. Time estimated
            from radar.

&&

Hoeflich
Local storm report, Jul 3, 5:12 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
512 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     2 SSW Pellettown        41.14N 74.69W
07/03/2025                   Sussex             NJ   Trained Spotter

            Pictures of trees down along CR 52 at the
            top of Cummins Hill. Time estimated from
            radar.

&&

Hoeflich
Local storm report, Jul 3, 5:13 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
513 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Tstm Wnd Dmg     2 SSW Stillwater Twp    41.04N 74.88W
07/03/2025                   Sussex             NJ   Trained Spotter

            Trees and wires down within Stillwater. Time
            estimated from radar.

&&

Hoeflich
Local storm report, Jul 3, 5:14 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
514 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tstm Wnd Dmg     1 NNE Sparta            41.05N 74.63W
07/03/2025                   Sussex             NJ   Trained Spotter

            Trees and wires down in Sparta, NJ. Time
            estimated from radar.

&&

Hoeflich

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:35 PM EDTSevere Thunderstorm WarningPHISussex, Warren40 min
Jul 3, 4:02 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex43 min
Jul 3, 4:41 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren49 min
Jul 3, 5:27 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren48 min
Jul 3, 5:53 PM EDTSevere Thunderstorm Warning Considerable damage threatPHIMiddlesex, Morris, Somerset37 min
Jul 3, 6:11 PM EDTFlash Flood WarningPHIHunterdon, Warren4 hr
Jul 3, 6:39 PM EDTSevere Thunderstorm WarningPHIHunterdon, Somerset, Warren34 min
Jul 3, 6:43 PM EDTSevere Thunderstorm WarningPHIMonmouth32 min
Jul 3, 6:48 PM EDTSpecial Marine WarningPHI87 min
Jul 3, 7:55 PM EDTSpecial Marine WarningPHI95 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.